Missouri, 2024

Flash Flooding and Flood in Missouri, April 25, 2024

April 25, 2024 · NWS SGF · 7 events in 4 counties and zones

Several rounds of heavy rainfall lead to flash flooding of small creeks and streams. Rainfall amounts from 2 to locally 7 inches were reported across the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several rounds of heavy rainfall lead to flash flooding of small creeks and streams. Rainfall amounts from 2 to locally 7 inches were reported across the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 25, 4:57 AM CST, 4 hours 47 minutes earlier. Its key messages:

  • Multiple rounds of moderate to heavy rainfall and some storms today and tonight, bringing a slight risk of flooding in southwest Missouri/southeast Kansas, especially along and south of Hwy 160/60.
  • Risk of severe storms Friday through Sunday night as multiple rounds of storms move through the region. Greatest severe threat appears to be Saturday night.
  • Heavy rain and the potential for flooding will continue to accompany the active weather period through this weekend.
Area forecast discussion, Apr 25, 4:57 AM CST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
557 AM CDT Thu Apr 25 2024

.KEY MESSAGES...

- Multiple rounds of moderate to heavy rainfall and some storms
  today and tonight, bringing a slight risk of flooding in
  southwest Missouri/southeast Kansas, especially along and
  south of Hwy 160/60.

- Risk of severe storms Friday through Sunday night as multiple
  rounds of storms move through the region. Greatest severe
  threat appears to be Saturday night.

- Heavy rain and the potential for flooding will continue to
  accompany the active weather period through this weekend.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 141 AM CDT Thu Apr 25 2024

Current water vapor imagery clearly depicts a potent shortwave
trough entering the SW CONUS with a plume of cirrus
overspreading the southern Plains. A ridge axis is positioned
here up through ND. A longwave trough is also situated over the
eastern CONUS. This synoptic setup is bringing NW'ly flow aloft
over our region. At the surface, lee cyclogenesis across the
Colorado front range is underway with a warm front extending
from CO southeast through OK and AR. A diffuse cold front has
stalled across our CWA and is generally dissipating, leaving
lows this morning in the mid-50s along the MO/KS border and in
the mid-40s toward central MO.

Atop this front in the mid-levels, a ridge axis is displaced
eastward from the upper-level ridge axis. The mid-level ridge
axis is over the "Chicken Chef States" (aka, LA up through MN).
Subtle shortwave energy and SW'ly flow at 700 mb is just to the
west of this feature in KS/CO. At the inflection point of this
features, strong warm-air advection is progged across the
central Plains. In east KS/west MO at the eastward nose of the
WAA and associated isentropic upglide, scattered showers have
developed and will continue to increase in coverage as nocturnal
dynamic forcing upticks.

Multiple rounds of moderate to heavy rainfall today and tonight:

Bottom line of the forecast for today and tonight is that many,
if not all, locations will see rainfall today. Pinpointing the
location of the higher amounts has been, quite frankly, a
nightmare with model guidance still varying from model-to-model
and run-to-run. The latest and greatest thoughts, however, gives
two main rounds of more widespread moderate to heavy rainfall.
The first round will develop at the nose of mid-level WAA in NE
OK between 6-9AM. This area of rain will impact extreme SW MO
(generally along and south of Hwy 60) between 9AM and 2PM. After
this round exits, a pseudo-MCS riding the surface warm front is
forecast to dive SE into west MO around 3-5PM. This second area
of heavier rainfall would impact areas mainly along the Hwy 160
to Hwy 60 corridor in the 4-9PM timeframe. In between these
rounds, rain will still persist across much of the area, but
consist of more scattered, light, and on and off showers.
Embedded thunderstorms will be possible with all rounds of rain
as the MUCAPE gradient lines up with the precipitation, but no
severe weather is expected for this timeframe. Although, there
may be some higher wind gusts with the second round of rain with
the pseudo-MCS.

Rainfall amounts will largely depend on where exactly these
embedded thunderstorms within the rounds of heavier rainfall
line up. Again, position and timing of these rounds have been
shifting, but the 00Z HREF LPMM precipitation amounts are coming
in with rather impressive values. The two main corridors
associated with the two aforementioned rounds of heavier
rainfall are south of I-44 and west of Hwy 65, and along the Hwy
160 corridor. HREF LPMM brings QPF totals up to 1.5-3" in these
areas with localized values between 4-7 inches. And that is a
24-hour total through 11 PM Thursday. While the localized
values are certainly a low confidence higher-end scenario, it
does show a signal for localized areas of heavy rainfall and
perhaps some flooding in SW MO. The WPC has also outlined this
area in a slight (2/4) risk for excessive rainfall. Outside of
these areas, rainfall totals will range from 0.5-1.5" with lower
values toward central MO, further from the warm front.

With widespread rain and cloud cover, and the warm front staying
SW of the area, highs will be around 60 F and lows will be in
the mid-50s.

Slight risk for severe storms Friday into Friday night:

The mid- and upper-level shortwave will become compact and
intensify as it lifts NE through the central Plains overnight
Friday. N-S oriented remnant convection from storms in the
central Plains will move through the area Friday morning before
stalling across central MO during the early afternoon. With
upper-level divergence/diffluence within the right-entrance
region of a jet stalling over MO, and a 40-60 kt LLJ parallel to
the forcing axis, the stalled showers and thunderstorms in
central MO will likely train. This will bring another slight
(2/4) risk for excessive rainfall and flooding across our CWA
during the day Friday, although the QPF footprint is lower than
for today (Thursday). Rain totals from this training convection
look to be in the 0.5-1" range, but HREF suggests a 40-60%
chance that some areas will reach 1-1.5" with a 20-30% chance of
localized values higher than 1.5". These chances are generally
for our entire CWA.

The focus then shifts to a severe threat Friday evening. As the
compact and energetic shortwave lifts into NE/IA, the associated
surface low will do the same, advecting mid-60s dewpoints across
our area, especially along the MO/KS border. Highs will also
thus be warmer in the lower 70s. A dryline will setup somewhere
in extreme east KS. The moisture will bring >1000 J/kg of
SBCAPE across our entire forecast area with a narrow corridor of
2000-2500 J/kg just east of the dryline along the MO/KS border.
Additionally, 60-70 kt mid-level flow associated with the
compact shortwave will create 0-6 km bulk shear of 50-60 kts.
Needless to say, these parameters depict a primed sector for
severe storms...if they can develop. The ongoing training
convection mentioned earlier brings into question the amount of
surface destabilization for storms to successfully initiate.
Additionally, the most favorable synoptic ascent will be in NW
MO/SW IA. With the surface cold front lagging behind in NW KS by
Friday evening, the main forcing mechanism for storms will be
the dryline in east KS. Dryline forcing will be subtle, making
it difficult for storms to initiate, especially with CAMs
suggesting some sort of capping inversion just east of the
dryline.

Nevertheless, subtle forcing along the dryline could be enough
for isolated storm development along the MO/KS border. Any storm
that does initiate will be in a potent environment for them to
become severe with all hazards possible. Forecast soundings
along the dryline depict enlarged, curved hodographs boasting
200-300 m2/s2 0-1 km SRH owing to a cranking 40-60 kt LLJ
increasing low- level shear to 30-40 kts. Additionally, a
saturated profile is noted up to 700 mb with 6-7 C/km lapse
rates overtop. This will support a tornado and hail threat,
perhaps significant, with any storm that can form and stay
surface-based before sunset. Wind gusts up to 60 mph will also
be possible. Once again, the uncertainty is in initiation of
storms. Early CAMs only have around half initiating any storms
in our area, so trends will need to be monitored.

Storms should generally diminish after sunset with lows in the
mid-60s (near record high minimum).

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 141 AM CDT Thu Apr 25 2024

Slight to Enhanced risk for severe weather Saturday night:

Ensemble clusters are actually in impressive agreement for the
synoptic setup in the medium range forecast. Another potent
impulse of shortwave energy will lift through the central Plains
Saturday, once again interacting with a slightly more muggy
warm/moist sector characterized by highs of near 80 and
dewpoints in the upper 60s. A surface low and sharp dryline will
develop in central KS/OK, focusing storm development in that
area. While this will keep the main severe threat west of our
area, LREF probs give our area along the MO/KS border a 30%
chance for 0-6 km bulk shear >40 kts and SBCAPE values >1000
J/kg. Chances increase to 40-50% for values of >500 J/kg.

This would be sufficient for severe weather if the storms in
OK/KS persisted as they traveled eastward overnight. Some medium
range guidance indeed suggests storms persisting to along the
MO/KS border. The SPC accordingly has our KS counties in an
Enhanced (3/5) risk for severe weather with the western half of
our CWA in a Slight (2/5) risk. With medium range guidance
suggesting sufficient CAPE and very curved hodographs from
another intense LLJ and mid-level jet max, all hazards would be
possible with these storms. It is important to mention, with the
current timing, this would be an overnight severe threat,
generally after midnight.

Heavy rain and the potential for flooding Saturday night:

Additionally, the upper-level wave is expected to undergo rapid
strengthening Saturday and overlap a meridional jet streak over
our area with right-entrance dynamics forcing synoptic ascent.
With mean flow largely north-south, parallel to the surface
boundaries, training of storms will again be likely. With
moisture also reaching the 99th percentile according to PWATs,
excessive rainfall and flooding will again be a threat Saturday
night, especially in our western CWA where the WPC has a slight
risk for excessive rainfall coinciding with the main severe
threat.

Slight risk for severe weather and excessive rainfall Sunday:

The system will continue its slow trek northeastward, and the
upper-level and surface features will be in a position for
severe weather to once again be possible Sunday. The SPC has a
15% out for our entire CWA this day. Once again, even though
synoptic setup is in agreement, this far out there is great
uncertainty in the location and longevity in convection from
Saturday's severe threat which would determine the location and
magnitude of Sunday's threat. So details will need to be ironed
out, but the environment will be supportive for severe weather
across our CWA Sunday.

And again, the synoptic setup will favor training storms, making
excessive rainfall and flooding a threat. The WPC mentions that
with the multi-day threat for excessive rainfall, a moderate
risk may be needed for our area depending on the level of
saturation from the previous rounds of storms, but for now, our
eastern half of the CWA is in a slight risk for excessive
rainfall and flooding.

After some cooler temps with highs in the mid-70s and lows in
the mid-50s Sunday and Monday, temperatures will warm into the
lower 80s for the rest of the work week with lows also in the
lower 60s.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 549 AM CDT Thu Apr 25 2024

Conditions will deteriorate through the TAF period. Showers and
a few isolated thunderstorms have developed west of SGF. These
will increase in coverage through the day with embedded
thunderstorms possible through 01-03Z. In general, widespread
moderate to heavy rainfall is most likely between 17-03Z. As
rain settles in and a warm front lifts towards the region,
ceilings will gradually lower to MVFR by 14-18Z and then IFR by
17-21Z. These conditions should prevail until around 01-03Z when
rain/thundershowers should clear. Otherwise, SE'ly winds will
be moderate and gusty through the period with sustained winds at
13-18 kts and gusts periodically up to 20-25 kts.

&&

.CLIMATE...
Issued at 230 PM CDT Mon Apr 22 2024

Record High Minimum Temperatures:

April 26:
KSGF: 66/2016

April 27:
KSGF: 67/1899

April 28:
KSGF: 68/1896

Record Precipitation:

April 28:
KSGF: 2.19/1996

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Price
LONG TERM...Price
AVIATION...Price
CLIMATE...Wise
Hazardous weather outlook, Apr 25, 3:48 AM CST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
448 AM CDT Thu Apr 25 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
448 AM CDT Thu Apr 25 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

Scattered thunderstorms are currently developing across the area
as of 4:30 AM. These are showing signs of developing small hail up
to the size of quarters. These should stay west of Hwy 65.

As the day goes on, more widespread moderate/heavy rain with
embedded thunderstorms will develop. Excessive rainfall is
possible bringing the potential of areal flooding, especially
south of Hwy 160 and west of Hwy 65. Rain/thunderstorm chances
will diminish tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Multiple rounds of storms will continue to track across the
region at times from Friday into Sunday night. There will be the
potential for severe weather with the storms Friday through the
weekend. There is currently a Slight (2/5) risk for severe weather
Friday and Saturday with an Enhanced (3/5) risk for our Kansas
counties Saturday. All hazards will be possible each severe day.

Heavy rainfall will also be possible with the storms and could
lead to a localized flooding risk through the weekend. Portions of
our CWA are in a Slight (2/4) risk for excessive rainfall and
flooding through Sunday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Price

The radar

The Springfield radar (KSGF), 80 km away, was scanning. The volume nearest the first event began at 15:41 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 flood. Local standard time, as filed.

Flood, Jasper

When
April 25, 9:44 AM CST to 2:45 PM CST
Where
Jasper County, 2.97 mi NNE of Carthage to 3.23 mi NNE of Carthage
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.210, -94.300

State Highway 171 was closed due to flooding and tree debris over the road.

Flash Flood, Lawrence

When
April 25, 11:55 AM CST to 5:00 PM CST
Where
Lawrence County, 0.88 mi SE of Mt Vernon to 0.8 mi SSE of Mt Vernon
Cause
Heavy Rain
Reported by
Public
Coordinates
37.090, -93.820

Flooding occurred on several streets in low areas in town.

Flash Flood, Lawrence

When
April 25, 12:00 PM CST to 5:00 PM CST
Where
Lawrence County, 1.65 mi E of Mt Vernon to 1.68 mi E of Mt Vernon
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.100, -93.800

Heavy rainfall and slow drainage caused city streets to flood. At lease two vehicles stalled in high water with the passengers safely rescued.

Flash Flood, Greene

When
April 25, 1:13 PM CST to 5:00 PM CST
Where
Greene County, 0.55 mi E of Sequiota to 1.38 mi N of Mentor
Cause
Heavy Rain
Reported by
Public
Coordinates
37.150, -93.220

Significant flooding occurred along Lone Pine Avenue near Pearson Creek.

Flash Flood, Jasper

When
April 25, 1:30 PM CST to 2:45 PM CST
Where
Jasper County, 2.27 mi N of Reeds to 2.82 mi NNE of Reeds
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.152, -94.163

State Highway 37 at the Spring River was closed due to flooding from heavy rainfall.

Flash Flood, Christian

When
April 25, 1:38 PM CST to 5:00 PM CST
Where
Christian County, 1.64 mi WNW of Clever to 1.79 mi WNW of Clever
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.036, -93.509

Highway 14 at Spring Creek was flooded and impassable.

Flash Flood, Greene

When
April 25, 2:30 PM CST to 7:00 PM CST
Where
Greene County, 0.75 mi WNW of Springfield to 0.69 mi NW of Springfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.205, -93.312

Several streets were flooded due to heavy rainfall along Stanford Branch.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175654, 1175644, 1175645, 1175647, 1175648, 1175650, 1175652.